—To examine prospectively the effects of ketoconazole on the pharmacokinetics and electrocardiographic repolarization pharmacodynamics (corrected QT intervals) of terfenadine in men and women.
—Prospective cohort study with each subject serving as his or her own control.
—Outpatient cardiology clinic and inpatient telemetry unit for monitoring period.
—Six healthy volunteers (four men and two women, aged 24 to 35 years) not taking any prescription or over-the-counter medications.
—After achieving a steady state while taking terfenadine (60 mg every 12 hours for 7 days), daily concomitant oral ketoconazole (200 mg every 12 hours) was added to the subjects' regimen. Pharmacokinetic profiles were obtained while subjects were taking terfenadine alone and after the addition of ketoconazole. Electrocardiograms were obtained at baseline, after 1 week of taking terfenadine alone, and at the time of the second pharmacokinetic profile after the addition of ketoconazole to the regimen.
Main Outcome Measures.
—Terfenadine and its acid metabolite serum concentrations and corrected QT intervals.
—All subjects had detectable levels of unmetabolized terfenadine after the addition of ketoconazole, which was associated with QT prolongation. Only two of the six subjects could complete the entire course of ketoconazole coadministration. Four subjects received a shortened duration of ketoconazole therapy because of significant electrocardiographic repolarization abnormalities. There was a significant change in the area under the curve of the acid metabolite of terfenadine after the addition of ketoconazole administration.
—Ketoconazole alters the metabolism of terfenadine in normal men and women and results in the accumulation of unmetabolized parent drug, which is associated with significant prolongation of the corrected QT interval. This drug combination should be avoided.(JAMA. 1993;269:1513-1518)
Honig PK, Wortham DC, Zamani K, Conner DP, Mullin JC, Cantilena LR. Terfenadine-Ketoconazole Interaction: Pharmacokinetic and Electrocardiographic Consequences. JAMA. 1993;269(12):1513–1518. doi:10.1001/jama.1993.03500120051025
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: